Texas, 2014Heavy Snow in Texas, December 26 to 27, 2014
December 26 to 27, 2014 · NWS MAF · 1 event in 1 county or zone
A potent shortwave trough combined with a strong cold front to produce heavy snowfall, mainly in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave trough combined with a strong cold front to produce heavy snowfall, mainly in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 4:35 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 26, 4:35 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CST Fri Dec 26 2014
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Winds will be somewhat variable and decrease in strength over the
next couple of hours. A cold front with northerly winds will begin
moving into the area around 06z. Winds are not expected to be
strong with this front. There is a slight chance of MVFR ceilings
starting around 12z and being most likely in the afternoon hours.
&&
.PREV DISCUSSION... /ISSUED 437 PM CST Fri Dec 26 2014/
DISCUSSION...
* Arctic cold front moving across west Texas and southeastern
New Mexico tonight...
* Chance of accumulating light snows tonight through Saturday
night from the Guadalupe south across the Davis Mountains...
* Much stronger arctic cold front expected Monday night with
good chances of rain and/or snow Tuesday through New Years Day
over much of west Texas and southeastern New Mexico...
Summary: A weakening upper level storm system over the Four
Corners this afternoon will move across the central Rockies
tonight. An associated cold front will move across west Texas and
southeastern New Mexico tonight, bringing much cooler
temperatures. There will be a slight chance of rain and/or snow
late tonight along and north of the I-20 corridor, with little to
no accumulations expected. Better chances for accumulating snows
will extend from the Guadalupe Mountains south across the Davis
Mountains tonight and Saturday. As the source moisture for this
system is slight to begin with, accumulations of one to two inches
of snow are possible in the higher elevations of the Davis
Mountains by Saturday afternoon.
Temperatures will moderate Sunday and Monday as high pressure
slips eastward and winds return to the southwest. This will all
change beginning Monday night as a strong surge of arctic air
(likely the strongest we'be seen so far this winter) plunges
southward across west Texas and southeastern New Mexico. Highs
Tuesday through New Years Day will struggle to get above the
freezing mark along and north of the I-10 corridor. Meanwhile,
a strong winter storm system will organize over the desert
southwest Tuesday. This system will then track east across the
southern Rockies and out across west Texas and southeastern New
Mexico. Right now the best chances for snow will be along and
north of the Pecos Tuesday through Thursday. However, confidence
in the amount of moisture this storm will have is low. Thus
we have low confidence of snow amounts which may impact travel
around New Years Day. Best guess we have now is that snow
accumulations of one to maybe two inches will occur over the Davis
Mountains as well as the eastern Permian Basin and western Low
Rolling Plains of west Texas. Conditions are expected to moderate
as we start 2015, with highs expected to be in the mid 40S across
the mountains to near 60 along the Rio Grande.
Technical stuff: We're seeing a distinct pattern change developing
in the next 6-10 days. The AO is forecast to become positive as
strong height anomalies develop over Alaska, pinching off a good
chunk of the circumpolar vortex and sending it to northern ON by
the middle of next week. In response an area of strong positive
PMSL anomalies (+2 to +3 s.d.) develops along the lee slopes of
the Canadian Rockies this weekend. This arctic high has no place
to go other than south across the CONUS plains. Meanwhile the
cyclonic flow over the western hemisphere buckles in response to
an increase in jet energy over the northern Pacific. A shortwave
trough quickly digs southeastward and intensifies, then closes off
over central CA Tuesday night. This closed low then translates
southeastward and intensifies further over AZ before being picked
up by the polar westerlies Wednesday.
There is relatively low confidence in the exact track of this low,
and as a result there's dicey confidence in the magnitude and
timing of deep layer lift ahead of the low. Gulf moisture likely will
not be in play with this system as the first arctic front should
take out the western Gulf. Thus whatever moisture we'll see will
be of Pacific origin. This setup generally favors a top-down
moistening of the column, making precipitation phase forecasts
even harder. It is specious to infer mid-level frontogenesis and
mesoscale precip phasing out at synoptic time scales, so while
there could be mixed phase precip along and north of the I-20
corridor beginning Tuesday night, exact placement and timing of
impacts for New Years Day activities and travel plans is fuzzy
right now. Forecast model blends are of little use during pattern
changes. However, analog forecasts may make a stronger argument
here, and indeed the CIPS analogs are indicating heightened
probabilities of mixed phase/freezing rain along the I-20
corridor from maybe Big Spring east to Ranger Hill by New Years
Eve. So, to put this screed to bed, we'd be a little concerned
about travel impacts going into 2015. We'll know more as
additional deterministic and ensemble model data are processed.
Stay tuned.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Dec 26, 2:25 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CST FRI DEC 26 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
325 PM CST FRI DEC 26 2014 /225 PM MST FRI DEC 26 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LATE TONIGHT THERE IS A CHANCE OF SHOWERS THAT MAY MIX WITH OR
CHANGE OVER TO SNOW BY MORNING OVER SOUTHEAST NEW MEXICO... THE
NORTHERN PERMIAN BASIN... AND THE MOUNTAINOUS AREAS OF WEST TEXAS.
THIS COULD AFFECT TRAVEL ACROSS THESE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON SATURDAY THERE IS A SLIGHT CHANCE OF A RAIN/SNOW MIX ACROSS
MUCH OF THE AREA...INCLUDING A HIGHER CHANCE OVER MOUNTAINOUS
TERRAIN OF SOUTHWEST TEXAS. SATURDAY NIGHT THERE IS A CHANCE OF
LIGHT SNOW SOUTH OF THE PECOS RIVER... WITH SNOW ACCUMULATIONS UP
TO 1 INCH IN THE DAVIS MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Guadalupe Mountains of Culberson County
- When
- December 26, 8:51 PM MST to December 27, 2:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Reported by
- Park/Forest Service
The Guadalupe National Park reported 5 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 26 to 28, 20142 injured · $15,000 · 10 events
- High Wind and Strong Wind in Hawaii, December 26 to 31, 20141 injured · $10,000 · 90 kt wind · 7 events
- Winter Weather in South Dakota, December 26 to 27, 201411 events
- Winter Weather in Minnesota, December 26 to 27, 20147 events
- Winter Weather in Nebraska, December 26 to 27, 20146 events
- Winter Weather in Iowa, December 26 to 27, 20146 events
- Winter Weather in Texas, December 26 to 27, 20146 events
- Blizzard and High Wind in Alaska, December 26 to 28, 201461 kt wind · 4 events
- Winter Weather in Texas, December 26, 20143 events
- Drought in Texas, December 26 to 31, 20142 events
- Winter Weather in South Dakota, December 26, 20141 event
- Heavy Snow in New Mexico, December 26 to 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548212.